Wisconsin, 2009

Drought in Wisconsin, June 1 to 30, 2009

June 1 to 30, 2009 · NWS GRB · 2 events in 2 counties and zones

Another month of dry weather across northern Wisconsin resulted in the continuation of severe drought (D2) conditions in the extreme western parts of Oneida County and Vilas County. 39 inches below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Another month of dry weather across northern Wisconsin resulted in the continuation of severe drought (D2) conditions in the extreme western parts of Oneida County and Vilas County. June rainfall at Rhinelander (Oneida Co.) was 2.39 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 2:51 PM CST, 9 hours 9 minutes earlier.

Area forecast discussion, May 31, 2:51 PM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
351 PM CDT SUN MAY 31 2009

.SHORT TERM...TONIGHT AND MONDAY.

PRECIPITATION TREND IS THE MAIN CONCERN IN THE SHORT TERM.

THE PREVIOUS FORECAST SEEMED TO BE DOING PRETTY WELL SO
ADJUSTMENTS WERE ONLY MINOR...WHEN THEY WERE MADE. HIGH PRESSURE
THAT WAS OVER WISCONSIN DURING THE NIGHT HAD MOVED TO LAKE
MICHIGAN BY 20Z. AND LOW PRESSURE OVER THE PLAINS WAS ABOUT TO
ENTER WESTERN MINNESOTA LATE THIS AFTERNOON. AN AREA OF RAIN WAS
SHOWING UP ON THE RADAR MOSAIC ALONG AND NEAR THE WISCONSIN BORDER
WITH UPPER MICHIGAN. THIS APPEARED TO LINE UP WELL WITH AN AREA OF
FRONTOGENESIS IN THE 700MB-600MB LAYER INDICATED ON LOCAL
MESOANALYSIS GRAPHICS. THUNDER DEVELOPED IN NORTHERN MINNESOTA
AND STARTED TO MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON.
MODELS HAD UPPER DIVERGENCE ASSOCIATED WITH THE 300MB JET ALONG
WITH STRONG WARM ADVECTION AT 850MB. THE APPROACHING SURFACE
SYSTEM AND SOME SHORT WAVE ENERGY SHOULD ACT TO KEEP THE RAIN
GOING AT LEAST THROUGH TONIGHT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. TIMING A COUPLE OF
POSSIBLE PCPN EVENTS AND TEMPERATURE FORECASTS IN A COOL PATTERN
WITH FROST POTENTIAL THE MAIN CHALLENGE.

ADVERTISED SURFACE WAVE TRACKING ALONG A BOUNDARY SOUTH OF THE
AREA FROM MONDAY NIGHT INTO TUESDAY STILL PROGGED...HOWEVER MODELS
HAVE TRENDED SLIGHTLY SOUTH WITH THE NORTHERN EXTENT OF THE PCPN
REGION. WILL CONTINUE WITH THE FAR SRN TIER FOR THE CHC POPS ON
TUESDAY BUT WILL REMOVE THE MONDAY NIGHT PORTION DUE TO DELAYED
MODEL TIMING. THE 12Z ECMWF CONTINUES TO BRUSH THE SRN TIER OF
COUNTIES ON TUESDAY.  CONSIDERED CHC POPS IN THE AFTERNOON FOR
TUESDAY ACROSS THE NORTH.  WEAK FROPA WITH HEIGHT FALLS WITH A
SHORT WAVE PASSING OVER THE NRN GREAT LAKES REGION ALSO TRENDING
SOUTH BUT INSTABILITY PROGS INDICATE RELATIVELY STABLE AIR WITH
SURFACE DEWPOINTS ONLY AROUND 40. MAY BE A PASSING LIGHT SHOWER
WITH THE FROPA IN THE DRIER AIR MASS BUT A BIT TOO ISOLD TO
MENTION IN THE FCST AT THIS TIME.

COOL DRY HIGH PRESSURE SETTLES OVER THE AREA THROUGH MID WEEK.
FORECAST TEMPS INDICATE FROST POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY NIGHT OVER THE NORTH. WILL ADD PATCHY FROST FOR NOW FOR
THE FIRST TWO NIGHTS AND LATER SHIFTS CAN DETERMINE COVERAGE FOR
ANY HEADLINES. TUESDAY NIGHT MAY HAVE THE BEST POTENITAL FOR
HEADLINES.

MDM RANGE MODELS REMAINING CONSISTENT WITH ANOTHER COLD FRONT
WITH REINFORCING COOL AIR TO DROP OVER THE STATE FROM THURSDAY
NIGHT INTO FRIDAY AND WILL CONTINUE PCPN MENTION GOING WITH THIS
FEATURE. WILL SHORTEN THE EVENT TIME DUE TO THESE NORTHWEST FLOWS
TEND TO DRIVE THESE SYSTEMS THROUGH QUICKLY FOLLOWED WITH A DRIER
AIR MASS.

MDM RANGE MODELS CONTINUE TO DROP A SERIES OF COOL AIR MASSES
TOWARD THE END OF THE WEEK. LATEST ECMWF POURS A VERY COOL
AIR MASS WITH H8 TEMPS AS COLD AS -2 INTO MUCH OF THE FCST AREA
FOR FRIDAY...WHILE THE LATEST GFS NOT AS STRONG WITH THE CAA AND
DELAYS INTO SATURDAY. NEVERTHELESS THE POTENTIAL FOR FROST/FREEZE
HEADLINES WILL LINGER INTO THE WEEKEND.  DID NOT WANT TO GET TO
CARRIED AWAY WITH LOWERING MAX TEMPS...JUNE SUN SHOULD GET TEMPS
BACK UP TO THE 60S...HOWEVER IF MORE CLOUDS ANTICIPATED...MAX
TEMPS MAY BE A TAD TOO HIGH.  TEMPS BLEND WELL WITH AREA OFFICE AT
THIS TIME. MODEL SOLUTION DIFFERENCES WITH RETURN FLOW AND PCPN
POTENTIAL FOR LATER IN THE WEEKEND...SO WILL GO WITH A COMPROMISE
FOR NOW BUT APPEARS NOT A SIGNIFICANT SYSTEM TO AFFECT THE AREA.
&&

.AVIATION...CEILINGS AREA LIKELY TO DECREASE INTO THE MVFR
CATEGORY THIS EVENING AS SHOWERS AND SOME THUNDERSTORMS SPREAD
ACROSS THE AREA. THE NORTHERN PART OF THE FORECAST AREA WILL SEE
DETERIORATING CONDITIONS DURING THE EARLY EVENING BUT THE REST OF
THE AREA SHOULD REMAIN VFR THROUGH AT LEAST MIDNIGHT. SOME IFR
CONDITIONS IN LOW CEILINGS AND FOG ARE POSSIBLE DURING THE
MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/TDH
Hazardous weather outlook, May 31, 3:27 AM CST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
427 AM CDT SUN MAY 31 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
427 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
TONIGHT. A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS...ESPECIALLY IN CENTRAL WISCONSIN...BUT SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FOX VALLEY AND LAKESHORE
AREAS MONDAY MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED.

THERE IS A CHANCE OF MORE THUNDERSTORMS FROM THURSDAY NIGHT INTO
SATURDAY...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-011200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
427 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

THERE IS A CHANCE OF MORE THUNDERSTORMS FROM THURSDAY NIGHT INTO
SATURDAY...BUT SEVERE WEATHER IS NOT EXPECTED.

TSK/RE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Vilas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177514, 177515.